Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Topeka, KS

March 4, 2011Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 4, 2011, 12:26 PM CST for Franklin County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2011, 12:26 PM CST (18:26 UTC)
Expired
Mar 4, 2011, 12:41 PM CST
In force
15 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WUUS53 KTOP 041826
SVRTOP
KSC059-041900-
/O.NEW.KTOP.SV.W.0005.110304T1826Z-110304T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CST FRI MAR 4 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 100 PM CST

* AT 1225 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES WEST OF RICHMOND...OR 11 MILES NORTHWEST
  OF GARNETT...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHMOND...
  PRINCETON...
  LANE...
  RANTOUL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3842 9506 3838 9517 3839 9548 3845 9545
      3864 9505
TIME...MOT...LOC 1826Z 239DEG 42KT 3843 9534
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
326 
WWUS53 KTOP 041841
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1241 PM CST FRI MAR 4 2011

KSC059-041851-
/O.CAN.KTOP.SV.W.0005.000000T0000Z-110304T1900Z/
FRANKLIN-
1241 PM CST FRI MAR 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY HAS
BEEN CANCELLED...

AT 1241 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORM THAT PROMPTED THE WARNING FOR SOUTHERN FRANKLIN COUNTY 
HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN 
CANCELLED.

RADAR INDICATED THAT SMALL HAIL WAS STILL POSSIBLE FROM THE 
THUNDERSTORM.

LAT...LON 3842 9506 3838 9517 3839 9548 3845 9545
      3864 9505
TIME...MOT...LOC 1841Z 239DEG 42KT 3852 9514

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 12:13 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 4, 12:13 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1213 PM CST FRI MAR 4 2011

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY THROUGH SUNDAY. AS OF EARLY THIS MORNING...CLOUDS WERE ON THE
INCREASE IN ADVANCE OF AN UPPER LEVEL DISTURBANCE LOCATED OVER THE
CENTRAL ROCKIES. RADAR MOSAIC FROM ACROSS THE REGION SHOWED LIGHT
SHOWERS/VIRGA OVER PORTIONS OF NORTHERN KANSAS AND SOUTHERN
NEBRASKA. AT THE SFC...A COLD FRONT SLICED THROUGH THE CWA...LOCATED
FROM MCI TO EMP. THE BOUNDARY WILL MAKE SLOW PROGRESS SOUTHWARD
DURING THE DAY...CLEARING THE CWA BY LATE MORNING. AS STRONGER
ASCENT OVERSPREADS THE AREA TODAY...EXPECT SCT SHOWERS TO DEVELOP.
WITH MEAGER INSTABILITY OVER EAST CENTRAL KS (MUCAPE ~200
J/KG)...COULD SEE A FEW ISOLATED THUNDERSTORMS DURING THE AFTERNOON
HOURS ON THE COOL SIDE OF THE SFC FRONTAL BOUNDARY. OPERATIONAL
MODELS AND SREF GUIDANCE CONTINUE TO HINT AT THE MOST WIDESPREAD
ACTIVITY OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KS...WITH MOST
OF THIS PRECIPITATION DEVELOPING BETWEEN MIDDAY AND THE AFTERNOON
HOURS. BY EARLY EVENING...THE BOUNDARY WILL HAVE PUSHED FURTHER
SOUTHEASTWARD...CLEARING ALL OF KS. POST-FRONTAL PRECIPITATION WILL
COME TO AN END FROM NW TO SE...WITH MOST ACTIVITY CONCLUDING BY
MIDNIGHT. ON THE FAR BACKSIDE OF THE PRECIPITATION...A BRIEF
TRANSITIONAL PERIOD FROM RAIN TO LIGHT SNOW MAY OCCUR. WITH ONLY A
LIMITED WINDOW WITH SUFFICIENT SATURATION IN THE SNOW GROWTH
ZONE...TIMING THE ARRIVAL OF COLDER AIR AND ONLY LIGHT QPF
AMOUNTS...NO SNOW ACCUMULATION IS ANTICIPATED. SKIES WILL GRADUALLY
CLEAR FROM W TO E ON SATURDAY...WITH DRY CONDITIONS CONTINUING
THROUGH SUNDAY. HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOWER
40S IN NC KS TO THE MIDDLE 50S IN FAR EC KS...CLOSEST TO THE SFC
BOUNDARY. COOLER AIR WILL ADVECT INTO THE CWA FOR THE WEEKEND...WITH
BELOW NORMAL READINGS EXPECTED.

MONDAY-BEYOND. THE NEXT UPPER STORM SYSTEM IS PROJECTED TO ENTER THE
PLAINS LATE MONDAY INTO TUESDAY. THIS DISTURBANCE LOOKS MUCH
STRONGER AND THE CURRENT TRACK TAKES THE SFC LOW EAST-NORTHEASTWARD
ACROSS PORTIONS OF THE CWA. WITH THE DYNAMIC SYSTEM AND MOISTURE
STREAMING NORTHWARD BACK INTO THE AREA...THUNDERSTORMS ARE A
DISTINCT POSSIBILITY OVER MOST SECTIONS OF THE CWA. DEPENDING ON THE
DESTABILIZATION IN THE WAKE OF INITIAL SHOWERS/CLOUDS...COULD SEE
THE POTENTIAL FOR SOME STRONG STORMS. A BRIEF PERIOD OF RAIN TO SNOW
TRANSITION AS THE SYSTEM DEPARTS IS POSSIBLE ON TUE NIGHT INTO
WED...BUT SNOW ACCUM POTENTIAL LOOKS MINOR COMPARED TO LOCATIONS
N/NW OF THE CWA. AS EXPECTED...ABOVE NORMAL READINGS WILL BE FOUND
IN ADVANCE OF THE SYSTEM ON TUE WITH COOLER TEMPERATURES FOR
WED/THU. NO OTHER NOTABLE CHANGES TO PACKAGE.

BLAIR

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.AVIATION...

MVFR CIGS TO CONTINUE THROUGH 12Z SAT. MVFR TO IFR VSBYS WITH
PRECIPITATION AND FOG WILL BE LIKELY THROUGH 02Z SAT. WINDS WILL
CONTINUE OUT OF THE NORTH AT 12 TO 15 KTS WITH HIGHER GUSTS. SOME
IFR CIGS ARE POSSIBLE WITH SOME OF THE CONVECTION AND HAVE ADDED
IT INTO A TEMPO GROUP FOR THIS AFTERNOON.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 4, 11:24 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1124 AM CST FRI MAR 4 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-051730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1124 AM CST FRI MAR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...GENERALLY
FOR AREAS SOUTH AND EAST OF A HERINGTON TO HOLTON LINE. SMALL
HAIL AND BRIEF HEAVY DOWNPOURS CAN BE WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG STORM SYSTEM WILL APPROACH THE REGION EARLY NEXT
WEEK...WITH THUNDERSTORMS RETURNING TO MOST OF THE OUTLOOK AREA
ON TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BE
STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 4, 11:35 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 AM CST FRI MAR 4 2011

KSZ026-040-041800-
DOUGLAS-JEFFERSON-
1135 AM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES...

THROUGH NOON CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHEASTERN DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE LAWRENCE AND EUDORA.

&&

LAT...LON 3877 9530 3893 9542 3917 9517 3916 9517
      3913 9517 3912 9518 3897 9518 3897 9509
      3898 9507 3898 9505 3897 9504
TIME...MOT...LOC 1735Z 224DEG 35KT 3890 9533
Special weather statement, Mar 4, 12:08 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1208 PM CST FRI MAR 4 2011

KSZ056-058-059-041845-
ANDERSON-COFFEY-FRANKLIN-
1208 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES...

THROUGH 1245 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF SOUTHWESTERN FRANKLIN...NORTHEASTERN COFFEY AND
NORTHWESTERN ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARRIS...WILLIAMSBURG...RICHMOND AND PRINCETON.

&&

LAT...LON 3824 9558 3836 9571 3843 9559 3843 9551
      3848 9550 3858 9534 3842 9521
TIME...MOT...LOC 1808Z 232DEG 37KT 3835 9559
Local storm report, Mar 4, 12:12 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CST FRI MAR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             8 S WAVERLY             38.28N 95.60W
03/04/2011  E0.88 INCH       COFFEY             KS   TRAINED SPOTTER

&&

JW
Local storm report, Mar 4, 12:14 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1214 PM CST FRI MAR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             8 S WAVERLY             38.28N 95.60W
03/04/2011  E0.75 INCH       COFFEY             KS   TRAINED SPOTTER

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:35 AM CSTSpecial Weather StatementTOPDouglas25 min
Mar 4, 12:08 PM CSTSpecial Weather StatementTOPFranklin37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.